Published on:

Injuries Caused by Medication Errors in Nursing Homes

The family of a nursing home patient is suing Whitehall of Deerfield Healthcare Center, an Illinois nursing home facility, and its employees for the negligent care that lead to the patient’s death. Cheryl Hobart filed a lawsuit in Cook County, Illinois, seeking damages against Whitehall of Deerfield, alleging that Whitehall failed to properly administer patient John Hobart’s medication, which caused him to overdose and ultimately pass away.

Of all the injuries associated with nursing homes, medication errors can be the most preventable. Despite this fact, medication errors are one of these most common causes of action in nursing home litigation. More than half of adverse drug effects are contributed to medication errors.

Medication errors can occur at any one of three stages: prescription, monitoring, and administration. When prescribing patients new medications, physicians may often misdiagnose the illness, prescribe the wrong dose of the medication, or fail to consider how a new medication may interact with medications the patient is already taking. Nursing home patients are particularly susceptible to adverse medication reactions because many elderly patients require a combination of different medications to help sustain a healthy lifestyle. Most nursing home patients have between eight and 10 medications, on average, which can lead to a higher likelihood of an adverse interaction. It is estimated that unforeseen adverse interactions account for 22% of prescribing errors, while prescribing the wrong dose accounts for nearly 63%.

Even if prescribed with the utmost caution, no physician can perfectly predict how a new medication will affect a patient. Caregivers and family members can reduce the number of adverse drug reactions by effectively monitoring the patient. Patients should discontinue the use of a medication if signs of an adverse reaction occur.

However, even if a drug presents no adverse reactions, patients are still at risk of over-medication or under-medication. Over or under-medication occurs when a drug is administered in the wrong amounts or at the wrong frequency. Most administration errors occur by mistake, often because nursing homes are understaffed or because caregivers are unfamiliar with a patient’s medication combination and routine. This is not to say intentional dosage errors do not occur. Common over-medication is frequently seen with unruly or aggressive patients, who are intentionally given high doses of “calming” medication. The elevated dose of sedative drugs, either alone or coupled with the patient’s other medications, can cause a deadly reaction.

The over-medication death of John Hobart comes in the wake of a previous allegation against Whitehall just a year earlier. In 2014, Helen Grilli accused Whitehall of nursing home negligence, claiming that Whitehall and its staff practiced careless judgment while treating her over the span of four months. During her time at Whitehall, Grilli developed Stage IV decubitus ulcers on her buttocks and lower back. As a result of her injuries, Grilli was hospitalized and forced to seek additional treatment and nursing care. Though not dealing with a medication error, Grilli’s case conveys a pattern of continual neglect at Whitehall of Deerfield.

Medication errors can be fatal. Though the majority of caregivers have your loved one’s best interest in mind, mistakes still happen. Do not let your loved one fall victim to nursing home neglect. Monitor your loved one closely, and if you notice signs of a medication error, report the problem immediately. The nursing home attorneys at Nahon, Saharovich & Trotz are here to help victims of nursing home abuse or neglect. If an incident at a nursing home has affected you or your loved one, call Nahon, Saharovich & Trotz today to discuss your legal options.